Alert archive / Colorado / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 243, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 13, 2019, 1:52 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2019, 1:52 PM MDT (19:52 UTC)
- Expired
- Aug 13, 2019, 2:45 PM MDT
- In force
- 53 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Kit Carson County, CO, Yuma County, CO
The radar
The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 11:49 AM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -428 J/kg
- Mixed-layer LCL
- 2421 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 11:51 AM MDT, 2 hours 1 minute earlier.
Area forecast discussion, Aug 13, 11:51 AM MDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Goodland KS 1151 AM MDT Tue Aug 13 2019 .UPDATE... Issued at 947 AM MDT Tue Aug 13 2019 Dense fog has finally dissipated with patchy fog remaining over portions of the area. As a result have cancelled the Advisory. This should burn off by midday. No changes to remainder of the forecast. && .SHORT TERM...(Today through Wednesday Night) Issued at 404 AM MDT Tue Aug 13 2019 A ridge moves over the Intermountain West with the center of upper level high pressure shifting west over the southwestern U.S. Tuesday. A trough sits over the eastern half of the U.S. The ridge over the west and the trough over the east remain in place through Wednesday night. Shortwaves moves southeast across the Tri-State region Tuesday and Wednesday evening. This pattern leads to northwesterly flow over the central U.S. today through tomorrow night. Tight surface gradients today and tomorrow will lead to stronger winds during the evening and early overnight hours. A stationary boundary is expected to be set up along the Front Range today, slowly shifting east. This boundary will help provide lift for storm development. Where the actual boundary sets up will determine the extent of storms today through tomorrow night. Model guidance shows MLCAPE values of 2000 J/kg and greater across the western and southern portions of the CWA this afternoon and evening. Bulk shear looks to be sufficient for organized storm development this afternoon and evening. Precipitable water values (PWATs) should recover and increase across much of the Tri-State area during the day today providing ample moisture for thunderstorms to develop. Most models show the possibility of a few discrete cells initially as storms develop this afternoon before the storms move southeast and become more linear in nature. If storms can initially remain discrete, the main threats would be large hail, damaging winds, and localized heavy rainfall. A tornado or two cannot be ruled out. Something to consider is that multiple models are showing Sig Hail Parameter values of 1.5-2 which combined with other environmental factors could mean hail of 2+ inches this afternoon and evening with initial discrete cells. As the storms conglomerate and become more linear, the threats would shift more towards damaging winds in excess of 60 mph and heavy rain. Regarding Wednesday, the NAM has MLCAPE values of 2000 J/kg and greater but the values are lower overall than today. PWATs are expected to be slightly lower than today with sufficient bulk shear. Thunderstorms, some possibly severe, are expected again Wednesday evening. Hazards will be hail, damaging winds, and localized heavy rainfall once again. The magnitude of the hazards Wednesday evening will likely be less than the hazard potential of today. .LONG TERM...(Thursday through Tuesday) Issued at 1245 AM MDT Tue Aug 13 2019 Thu: The Tri-State area will remain on the northeast periphery of an upper level ridge, in WNW-NW flow aloft -- a notoriously challenging synoptic pattern with regard to precipitation chances. Scattered convection will be possible -- along with some risk for severe weather -- primarily during the late afternoon and evening hours. Further details cannot reasonably be ascertained at this time. Fri-Tue: Considerable variability (model-to-model and run-to- run) amongst long range guidance lends very little confidence to this portion of the forecast. With this in mind -- the forecast will more-or-less reflect climatology, i.e. near normal temperatures and dry conditions aside from a small potential for isolated diurnal convection in eastern Colorado during the late afternoon and evening hours. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1143 AM MDT Tue Aug 13 2019 VFR conditions are expected to prevail throughout the remainder of the TAF period at the Goodland and McCook terminals. There will be showers and storms developing this afternoon, but timing and confidence on extent and impacts to the terminals is too low to include at this time. If any of the storms do impact the terminals, sub-vfr conditions are expected. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...NEWMAN LONG TERM...VINCENT AVIATION...EV
Hazardous weather outlook, Aug 13, 12:19 PM MDT, 1 hour 33 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1219 PM MDT Tue Aug 13 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141830- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1219 PM MDT Tue Aug 13 2019 /119 PM CDT Tue Aug 13 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... NWS Goodland has issued a Tornado Watch until 7 PM MDT / 8 PM CDT for the entire NWS Goodland area. Additionally, NWS Goodland has issued a Flood Watch until 12 AM MDT / 1 AM MDT. There are enhanced/slight risks for severe thunderstorms across much of the Tri-State area this afternoon and evening. Large hail up to baseball size, winds in excess of 60 mph and localized heavy rainfall producing sharply reduced visibilities and the potential for flash flooding will be the primary threats Tuesday from approximately 3 PM MDT (4 PM CDT) through 10 PM MDT (11 PM CDT). A tornado or two cannot be ruled out but is not a primary threat with storms today. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... There is a slight risk for severe thunderstorms across almost the entire Tri-State area Wednesday during the late-afternoon through the overnight hours. The main hazards will be large hail, damaging winds, and localized heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Aug 13, 12:40 PM MDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Goodland KS 1240 PM MDT Tue Aug 13 2019 COZ090-131900- Yuma County CO- 1240 PM MDT Tue Aug 13 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YUMA COUNTY UNTIL 100 PM MDT... At 1240 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles south of Yuma, moving southeast at 5 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Yuma, Eckley, Abarr and Heartstrong. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 700 PM MDT for northeastern Colorado. LAT...LON 4027 10232 3969 10250 3978 10280 4030 10279 TIME...MOT...LOC 1840Z 292DEG 6KT 3995 10274 024
Special weather statement, Aug 13, 1:01 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
101 PM MDT Tue Aug 13 2019
COZ090-131915-
Yuma County CO-
101 PM MDT Tue Aug 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YUMA COUNTY UNTIL 115 PM
MDT...
At 101 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Yuma, moving east at 20 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Yuma, Eckley, Abarr and Heartstrong.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 700 PM MDT for northeastern
Colorado.
LAT...LON 4024 10225 3965 10246 3977 10280 4024 10279
4032 10276
TIME...MOT...LOC 1901Z 288DEG 19KT 4017 10266
024Special weather statement, Aug 13, 1:22 PM MDT, 30 minutes before
Special Weather Statement National Weather Service Goodland KS 122 PM MDT Tue Aug 13 2019 COZ090-131945- Yuma County CO- 122 PM MDT Tue Aug 13 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL 145 PM MDT... At 122 PM MDT, Doppler radar was tracking a strong thunderstorm over Cope, or 24 miles north of Seibert, moving east at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Joes and Kirk. A Tornado Watch remains in effect until 700 PM MDT for northeastern Colorado. LAT...LON 3978 10280 3970 10254 3957 10259 3957 10280 TIME...MOT...LOC 1922Z 261DEG 19KT 3966 10288 024
Local storm report, Aug 13, 1:32 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
132 PM MDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM HAIL 3 SE YUMA 40.09N 102.68W
08/13/2019 M1.00 INCH YUMA CO TRAINED SPOTTER
&&
JNLocal storm report, Aug 13, 1:35 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
135 PM MDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM FUNNEL CLOUD 5 NNW HEARTSTRONG 40.01N 102.63W
08/13/2019 YUMA CO TRAINED SPOTTER
SPOTTER SAW FUNNEL CLOUD. 13 S/SE YUMA.
&&
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:10 AM MDT | Dense Fog Advisory | GLD | Cheyenne, Sherman, Wallace | 2 hr |
| Aug 13, 11:51 AM MDT | Flash Flood Watch | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 9 hr |
| Aug 13, 3:19 PM MDT | Special Weather Statement | GLD | Cheyenne | 26 min |
| Aug 13, 3:21 PM MDT | Special Weather Statement | GLD | Rawlins | 24 min |
| Aug 13, 3:25 PM MDT | Special Weather Statement | GLD | Wallace | 20 min |
| Aug 13, 3:31 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 44 min |
| Aug 13, 3:34 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 41 min |
| Aug 13, 3:42 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 48 min |
| Aug 13, 3:43 PM MDT | Tornado Warning | GLD | Rawlins | 32 min |
| Aug 13, 4:01 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 44 min |
| Aug 13, 4:07 PM MDT | Flash Flood Warning | GLD | Sherman, Wallace | 97 min |
| Aug 13, 4:08 PM MDT | Special Weather Statement | GLD | Greeley | 22 min |
| Aug 13, 4:10 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 50 min |
| Aug 13, 4:13 PM MDT | Flash Flood Warning | GLD | Sherman | 54 min |
| Aug 13, 4:16 PM MDT | Flash Flood Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 2 hr |
| Aug 13, 4:19 PM MDT | Special Weather Statement | GLD | Sherman | 26 min |
| Aug 13, 4:21 PM MDT | Special Weather Statement | GLD | Rawlins | 24 min |
| Aug 13, 4:23 PM MDT | Tornado Warning | GLD | Wallace | 23 min |
| Aug 13, 4:25 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Sheridan | 50 min |
| Aug 13, 4:30 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 45 min |
| Aug 13, 4:37 PM MDT | Flash Flood Warning | GLD | Logan, Wallace | 3 hr |
| Aug 13, 4:38 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 52 min |
| Aug 13, 4:41 PM MDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 49 min |
| Aug 13, 4:52 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 53 min |
| Aug 13, 4:55 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 65 min |
| Aug 13, 4:58 PM MDT | Flash Flood Warning | GLD | Thomas | 58 min |
| Aug 13, 5:12 PM MDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan, Thomas | 48 min |
| Aug 13, 5:32 PM MDT | Flash Flood Warning | GLD | Gove, Graham, Logan, Norton, Sheridan, Thomas | 3 hr |
| Aug 13, 5:42 PM MDT | Flash Flood Warning | GLD | Greeley, Wichita | 3 hr |
| Aug 13, 5:56 PM MDT | Severe Thunderstorm Warning | GLD | Graham | 49 min |
| Aug 13, 12:40 PM MDT | Special Weather Statement | GLD | Yuma | 20 min |
| Aug 13, 1:01 PM MDT | Special Weather Statement | GLD | Yuma | 14 min |
| Aug 13, 1:17 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 43 min |
| Aug 13, 1:22 PM MDT | Special Weather Statement | GLD | Kit Carson | 23 min |
| Aug 13, 1:28 PM MDT | Tornado Warning | GLD | Yuma | 32 min |
| Aug 13, 1:57 PM MDT | Tornado Warning | GLD | Kit Carson, Yuma | 48 min |
| Aug 13, 2:19 PM MDT | Special Weather Statement | GLD | Kit Carson | 26 min |
| Aug 13, 2:27 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 48 min |
| Aug 13, 2:42 PM MDT | Tornado Warning | GLD | Kit Carson, Yuma | 48 min |
| Aug 13, 3:08 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 52 min |
| Aug 13, 3:10 PM MDT | Flash Flood Warning | GLD | Kit Carson | 94 min |
| Aug 13, 3:12 PM MDT | Tornado Warning | GLD | Kit Carson | 48 min |
| Aug 13, 3:28 PM MDT | Tornado Warning | GLD | Cheyenne, Kit Carson | 32 min |
| Aug 13, 3:51 PM MDT | Special Weather Statement | GLD | Yuma | 24 min |
| Aug 13, 3:57 PM MDT | Tornado Warning | GLD | Cheyenne, Kit Carson | 19 min |
| Aug 13, 5:20 PM MDT | Special Weather Statement | GLD | Cheyenne | 25 min |
| Aug 13, 5:26 PM MDT | Special Weather Statement | GLD | Cheyenne | 19 min |
| Aug 13, 5:46 PM MDT | Special Weather Statement | GLD | Cheyenne | 14 min |
| Aug 13, 2:15 PM MDT | Special Weather Statement | GLD | Hitchcock | 15 min |
| Aug 13, 2:51 PM MDT | Tornado Warning | GLD | Hitchcock, Red Willow | 24 min |
| Aug 13, 3:06 PM MDT | Flash Flood Warning | GLD | Hitchcock | 3 hr |
| Aug 13, 3:17 PM MDT | Tornado Warning | GLD | Hitchcock | 43 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.